# SDR 2024FA0000290

- Difficulty date: April 4, 2024
- Submitted: April 4, 2024
- Operation: General aviation
- Aircraft: N787TF
- Make and model: Piper PA-28-181
- Aircraft serial: 2881555
- Engine: Lyc IO360B4A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4373
- Part serial: 22090871
- Condition: Failed
- Location: Engine
- Part time: 328 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: O

## Discrepancy

REPORTED ENGINE ROUGHNESS MULTIPLE LIMOS. EITHER COULD NOT DUPLICATE ISSUE OR CLEANED AND GAPPED SPARK PLUGS AND ISSUE APPEARED TO GO AWAY. THO ROUGH RUNNING PROBLEM EVENTUALLY CAMO BACK. MECHANIC DECIDED TO PULL MAG AND INTERNALLY INSPECT. FOUND COIL WEDGE PIN M3040 TO BE 'LOOSE· INSIDE AND CONTACTING INTERNAL PARTS INCLUDING COIL TAB, CAUSING ERRATIC OPERATION.  WE OPERATE MULTIPLE AIRCRAFT WITH LYCOMING ENGINES (NOW AND FACTORY REBUILT) WITH SLICK MAGNETOS INSTALLED. WO HAVE HAD APPROXIMATELY 24 MAGNETOS RETURNED TO THE FACTORY FOR ISSUES INCLUDING FAILURES. INTERMITTENT ISSUES AND FALLING 500-HOUR INSPECTIONS. THE MOST COMMON ISSUES ARE WORN COIL TABS, SHORTED DISTRIBUTER CAPS AND OIL SEAL FAILURE.
